Minnesota, 2023

Tornado and Hail in Minnesota, July 19, 2023

July 19, 2023 · NWS FGF · 6 events in 2 counties and zones

Storms moved through NW MN in the afternoon hours of July 19th. They produced hail up to golf ball sized and a brief touchdown in Beltrami county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Storms moved through NW MN in the afternoon hours of July 19th. They produced hail up to golf ball sized and a brief touchdown in Beltrami county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 19, 11:56 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 19, 11:56 AM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1256 PM CDT Wed Jul 19 2023

.UPDATE...
Issued at 1240 PM CDT Wed Jul 19 2023

Observing current trends and looking at recent guidance, it is
reasonable to think portions of northwest Minnesota could see
brief, quickly developing tornadoes, following the cold core
tornado conceptual model. This encompasses an area from Kittson
and Marshall counties to Beltrami County, and to the international
border.

We will be eyeing developing convection near the surface boundary
currently working its way into northwest Minnesota. Should
conditions continue to trend toward this scenario, we will likely
issue an SPS to highlight the area we think is most liable to see
tornadoes, and if we get high enough confidence to provide
adequate lead time, we will utilize the Tornado Warning.

Main window for this opportunity will be between 1 PM and 5 PM
CDT, although lingering weak thunderstorms may still be present,
capable of producing sub-severe hail (pea sized) and gusty winds
(up to 50 mph) until around sunset.

UPDATE Issued at 959 AM CDT Wed Jul 19 2023

Still eyeing the potential for strong to perhaps briefly severe
storms today, capable of producing funnels, hail, and a brief
tornado. Current lack of clouds means daytime heating will likely
help build instability over the area, with better low level
moisture along and east of a surface boundary pushing currently
pushing east into Minnesota.

Near this boundary, morning guidance continues to show initiation
of smaller, low topped semi-discrete cells. With their proximity
to the potentially vorticity rich boundary, and sufficient low
level instability along with shear, it wouldn't be out of the
question to see a brief tornado within portions of northwest
Minnesota. Guidance initiates this convection between the 1-6 PM
timeframe before exiting our area into north-central Minnesota.

Closer to an upper low moving into north-central and eastern North
Dakota, cooler temperatures aloft along with daytime heating could
also contribute to scattered, low topped thunderstorms. Low
freezing levels will allow this activity to produce small hail, of
which is currently not expected to reach severe criteria.
Additionally, with ambient vorticity associated with the upper
low, this activity may also produce funnels within eastern North
Dakota. Favored time for this activity also exists generally
between the 1-6 PM timeframe.

In both cases, scattered showers and weak thunderstorms will
remain possible after 6 PM through around 9 PM as the upper low
and its forcing utilizes remaining available moisture wrapping
into it.

In other news, gusty winds are expected to develop in southeast
North Dakota behind the boundary as strong daytime mixing taps
into higher winds aloft on the southern flanks of the upper low.
Generally expecting west-northwest winds between 20-30 mph, with
a few gusts nearing 40 mph not out of the question this afternoon
outside of the Valley within southeast North Dakota.

UPDATE Issued at 705 AM CDT Wed Jul 19 2023

What was a thunderstorm cluster along sfc front moving east is now
just a few showers north of Grand Forks. Looking at sfc wind it
would appear cold front is entering the Red River valley, but
always tough to pick out exactly due to light AM winds. Location
important, as additional t-storms look to form along this front in
NW MN midday/early aftn ahead of upper low moving in. Still would
appear north central MN in better area for any severe for a time
early aftn. Likely brief window, 18z-21z period or so. Fcst
soundings show MU CAPE 1300 j/kg just ahead of front north of
Bemidji via HRRR but once winds turn west and front is by CAPE
drops substantially.

&&

.SHORT TERM...(Today through Thursday)
Issued at 328 AM CDT Wed Jul 19 2023

Key Message:

Severe storm threat in parts of NW MN this afternoon...with
possible brief Tornado threat in the Roseau-Bemidji area.

500 mb low moving southeast into SE Saskatchewan this early
morning with upper low progged to be near Bottineau ND/Manitoba
border area 18z and then weakens to more of an open wave over NW
MN by 00z. Well south and east of the upper low is a surface cold
front which at 08z was over central ND and moving east.The leading
edge of this sfc front more tied to upper low was causing storms
along the Manitoba border from Rolla to Walhalla. Otherwise then
initial t-storm area from the evening that moved into SE ND was
moving thru west central/central MN with new development of non-
severe storms northward thru Bemidji to Roseau/Baudette. These
storms are more along the leading 500 mb wave that was out ahead
of the sfc front. These storms will gradually exit the eastern
fcst area near or just after dawn. Upper low movement will take
main forcing and vorticity advection associated with it into NW MN
early aftn. Sufficient MUCAPE near 1000 j/kg and progged sfc
vorticity in the area just east of upper low would point the area
from Roseau toward Bemidji as the area with the greatest chance
for severe storms early aftn and with sfc vorticity in area some
risk of a brief Tornado. Rest of fcst area will see drier air move
into E ND with t-storm chances more in MN fcst area with
scattered storms thru west central MN as front moves in this aftn.
Severe risk in west central MN a bit less it appears than farther
east into DLH or southeast into MPX forecast areas.

Window for severe storms in NW MN is rather brief and tied more
toward early aftn before any instability shifts east.

Storm chances in MN move out early evening with dry weather for
most of tonight and dry into Thursday as well. Though some daytime
CU likely.

.LONG TERM...(Thursday night through Tuesday)
Issued at 328 AM CDT Wed Jul 19 2023

Key Message:

Warmer air will start moving in early next week and likely last a
while with highs upper 80s and low-mid 90s by mid next week.

NW flow aloft will remain over the area into the weekend. A couple
of short waves will move southeast in it...with the main one
progged a few days ago for late Saturday into early Sunday now
weaker. But still idea of some chances for aftn/eve storms is
reasonable for NW MN on Saturday.

After Sunday, 500 mb flow flattens and then heights rise as 500 mb
high builds into Colorado and the central Plains. Overall this may
turn into a dry period, but location of high to our south and
potential for weak shortwaves to move around the high over our
area now does pose some t-storm risk mid to late next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1240 PM CDT Wed Jul 19 2023

Upper level system will move through the region today bringing
scattered showers and thunderstorms, MVFR to perhaps IFR CIGs, and
gusty winds between 15-30 kt out of the west-northwest (highest in
eastern North Dakota and the southern Red River Valley).

The chance for showers and thunderstorms will diminish after 02
UTC with winds lessening to under 15 kt thereafter. Lowered CIGs
in the MVFR to IFR range is forecast to linger through 15 UTC at
some TAF sites, with KDVL and KBJI holding best chance of this.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...CJ
SHORT TERM...Riddle
LONG TERM...Riddle
AVIATION...CJ
Hazardous weather outlook, Jul 19, 11:29 AM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1229 PM CDT Wed Jul 19 2023

MNZ004>009-013>017-201730-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-
1229 PM CDT Wed Jul 19 2023

This hazardous weather outlook is for portions of northwest
Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms are expected across
northwest Minnesota this afternoon between 1 PM and 5 PM CDT.
Conditions will be favorable for a few brief tornadoes to develop
rapidly with little warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>003-022>024-027>032-040-201730-
West Polk-Norman-Clay-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-
1229 PM CDT Wed Jul 19 2023

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected within portions of northwest
and west-central Minnesota. In addition to lightning, a few storms
may bring gusty winds up to 50 mph and small hail less than the
size of quarters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ006>008-014>016-024-026>030-038-039-049-052>054-201730-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
1229 PM CDT Wed Jul 19 2023

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

Widely scattered thunderstorms are expected within portions of
eastern North Dakota. In addition to lightning, a few storms may
bring gusty winds up to 50 mph and small hail less than the size
of quarters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 19, 12:26 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
126 PM CDT Wed Jul 19 2023

MNZ005-006-008-009-016-017-192200-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-
North Clearwater-South Beltrami-
Including the cities of Roseau, Warroad, Greenbush, Baudette,
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah,
Bagley, Clearbrook, and Bemidji
126 PM CDT Wed Jul 19 2023

...TORNADOES POSSIBLE ACROSS PORTIONS OF NORTHWEST MINNESOTA...

Conditions are favorable for rapid development of thunderstorms
with the potential for tornadoes within portions of northwest
Minnesota, particularly near Lake of the Woods area. Tornadoes
may develop rapidly with very little warning, make sure that you
stay alert to the weather and are close to shelter.

The radar

The Fargo/Grand Forks radar (KMVX), 202 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado. Local standard time, as filed.

Tornado, Beltrami

When
July 19, 1:30 PM CST to 1:35 PM CST
Where
Beltrami County, 0.83 mi SW of Hines to 0.24 mi W of Hines
Rating
EFU
Path length
0.5 mi
Path width
20 yd
Reported by
911 Call Center
Coordinates
47.670, -94.640

Public report into the 911 call center of a brief touchdown northeast of Tenstrike. Time estimated from radar. Due to the rural nature of the area, no damage could be discerned resulting in an EFU rating.

Hail, Lake of the Woods

When
July 19, 2:02 PM CST to 2:07 PM CST
Where
Lake of the Woods County, 1.95 mi WSW of Baudette Afs
Measured
1.25 in hail
Reported by
Public
Coordinates
48.660, -94.660

Half dollar sized hail reported by the public 5 SW Baudette.

Hail, Beltrami

When
July 19, 2:13 PM CST to 2:15 PM CST
Where
Beltrami County, 0.69 mi S of Saum
Measured
1 in hail
Reported by
Public
Coordinates
47.970, -94.680

Public reports quarter sized hail in Saum.

Hail, Beltrami

When
July 19, 2:15 PM CST to 2:20 PM CST
Where
Beltrami County, 0.69 mi S of Saum
Measured
1.75 in hail
Reported by
Public
Coordinates
47.970, -94.680

Public reports golf ball sized hail via pictures. Size estimated by pictures, time estimated by radar.

Hail, Beltrami

When
July 19, 2:26 PM CST to 2:31 PM CST
Where
Beltrami County, 3.77 mi W of Kelliher
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
47.940, -94.530

Emergency Manager of Beltrami county reports quarter sized hail 4 miles west of Kelliher.

Hail, Beltrami

When
July 19, 2:37 PM CST to 2:42 PM CST
Where
Beltrami County, 0.69 mi N of Kelliher
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
47.940, -94.450

Beltrami county emergency manager reports golf ball sized hail that caused a lot of damage to his vehicle. Cost of damage unknown.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyThe tornado archive for Minnesota, 2023Warnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118968, 1118962, 1118963, 1118964, 1118965, 1118966.